MSD Manual

Please confirm that you are a health care professional

Loading

Antiphospholipid Antibody Syndrome (APS)

(Anticardiolipin Antibody Syndrome; Lupus Anticoagulant Syndrome)

By

Joel L. Moake

, MD, Baylor College of Medicine

Last full review/revision Aug 2019| Content last modified Aug 2019
Click here for Patient Education
Topic Resources

Antiphospholipid antibody syndrome is an autoimmune disorder in which patients have autoantibodies to phospholipid-bound proteins. Venous or arterial thrombi may occur. The pathophysiology is not precisely known. Diagnosis is by blood tests. Anticoagulation is often used for prevention and treatment.

The antiphospholipid antibody syndrome (APS) is an autoimmune disorder that consists of thrombosis and (in pregnancy) fetal demise caused by various antibodies directed against one or more phospholipid-bound proteins (eg, beta- 2glycoprotein 1, prothrombin, annexin A5).

Annexin A5 may bind to phospholipid membrane constituents to prevent the cell membrane from initiating the activation of coagulation. If autoantibodies displace annexin A5, procoagulant endothelial cell surfaces may be exposed and provoke arterial or venous thromboses.

The precise mechanism of thrombosis in patients with autoantibodies to phospholipid-bound beta2 glycoprotein 1 is unknown.

Results of in vitro clotting tests may paradoxically be prolonged because the autoantibodies to phospholipid-bound proteins interfere with coagulation factor assembly and activation on the phospholipid components added to plasma to initiate the tests. The lupus anticoagulant is an autoantibody that binds to phospholipid-bound protein complexes. It was initially recognized in patients with systemic lupus erythematosus (SLE), but these patients now account for only a minority of people with the autoantibody.

Other symptoms of venous or arterial thrombosis may also develop. Patients with autoantibodies to phospholipid-bound prothrombin may have levels of circulating prothrombin that are low enough to increase risk of bleeding. Some patients have thrombocytopenia.

Catastrophic antiphospholipid antibody syndrome

In a small proportion of patients with APS, widespread thromboses occur in small vessels supplying multiple organs, often causing neurologic defects. This syndrome is called catastrophic APS (CAPS) and can be confused with disseminated intravascular coagulation (DIC), heparin-induced thrombocytopenia (HIT), and thrombotic microangiopathy (TMA). Its treatment includes high-dose corticosteroids, anticoagulation, plasmapheresis, and sometimes rituximab, an anti-CD20 monoclonal antibody, or eculizumab, an anti-complement component 5 (C5) monoclonal antibody.

Diagnosis

  • Laboratory testing, beginning with partial thromboplastin time (PTT)

PTT testing is done in patients who are expected to undergo an invasive procedure or in those with unexplained bleeding or clotting. The lupus anticoagulant is suspected if the PTT is prolonged and does not correct immediately upon 1:1 mixing with normal plasma, but does return to normal upon the addition of an excessive quantity of phospholipids.

Antiphospholipid antibodies in patient plasma are then directly measured by immunoassays of IgG and IgM antibodies that bind to phospholipid/beta-2 glycoprotein 1 complexes on microtiter plates.

Treatment

  • Anticoagulation

Heparin, warfarin (except in pregnant women), and aspirin have been used for prophylaxis and treatment.

It is possible, but not yet certain, that the direct oral anticoagulant (DOAC) inhibitors of either thrombin (dabigatran) or factor Xa (eg, rivaroxaban, apixaban) can be used in place of heparin or warfarin for this disorder.

Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version
Professionals also read

Also of Interest

Videos

View All
Overview of Hemochromatosis
Video
Overview of Hemochromatosis
Bone Marrow Biopsy
Video
Bone Marrow Biopsy

SOCIAL MEDIA

TOP